How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Suzanne Hurst Your Own Question
Dr. Suzanne Hurst
Dr. Suzanne Hurst, Dog Veterinarian
Category: Dog
Satisfied Customers: 202
Experience:  I have been practicing small animal veterinary medicine for 12 years.
11345663
Type Your Dog Question Here...
Dr. Suzanne Hurst is online now
A new question is answered every 9 seconds

My dog is a diabetic and normally gets 2 insulin shots a ...

This answer was rated:

My dog is a diabetic and normally gets 2 insulin shots a day. Tomorrow I will be able to give him his morning shot but won''t be able to give him evening shot on time. It will be about 20 hours late, will he be ok?

Good morningCustomer Dr. Hurst here.

I'm not sure if that was a typo or if I am just misunderstanding the question. (I've only had one cup of coffee so far this morning!)

If you are going to be 20 hours late then that means you would be missing the following morning's dose as well? Or do you mean it will be 20 hours from the morning injection? If that is the case, I would just skip it and resume the usual schedule the next day.

Not enough insulin, temporarily, is better than too much insulin.

If you miss an injection his sugar might run a little high so you might see some mild symptoms of hyperglycemia like increased drinking and urinating. However this should resolve quickly once he is back on his regular schedule.

If you give too much insulin he could suffer from hypoglycemia. This is much more dangerous as it can result in lethargy, seizures, coma, etc.

If you are going to be gone then he likely won't be getting an evening meal or, if you free feed him, may not eat as much because you are away. Because of this, his need for insulin will be decreased as well for that period of time.

Remember that the insulin is being provided to his body so that he can properly utilize the food that he eats. If he doesn't eat, his need for insulin is greatly decreased. This is important to remember for future reference as well. If he ever feels bad or gets sick and is not eating or eating much less, you should withhold or decrease the insulin given until he is eating normally again. (Consult with your vet if this should occur.)

I hope that answered your question. If I can be of further assistance please let me know!

________________

Please click the ACCEPT button if you are satisfied with this answer so I can receive credit for my response. Thank you!

Dr. Suzanne Hurst and other Dog Specialists are ready to help you